[an error occurred while processing this directive]
BBC News
watch One-Minute World News
Last Updated: Friday, 20 February, 2004, 01:02 GMT
Aspirin warning to asthmatics
Aspirin
Asthmatics are advised to check if medicines contain aspirin
More asthma patients are at risk of having an attack after taking aspirin than previously thought, doctors warn.

They say one in five people with the condition are at risk of having a severe reaction to the drug - twice as many as had been estimated.

But the researchers, writing in the British Medical Journal, say many patients are unaware of the risk.

They warn other NSAIDs - non steroidal anti-inflammatory drugs- including ibuprofen, can also cause an attack.

Packaging warnings

UK and Australian researchers looked at 21 studies of asthmatic patients, and found 21% of adults and 5% of children experienced a reaction to aspirin, which is also found in many headache and cold remedies.

It is essential that both family doctors and the public are aware of this risk
Dr Simon Fradd, Developing Patient Partnerships
Around 10 million people are estimated to have asthma in the UK, meaning around two million could be sensitive to aspirin and be at risk of suffering a potentially life-threatening reaction to aspirin.

They said many would also be sensitive to the other NSAIDs.

The researchers said the growing trend for patients to buy over-the-counter painkillers meant it was important to raise awareness of the potential risks for asthmatics.

They called for warnings to be added to packaging for painkillers to warn asthmatics of the dangers.

They also advised patients to choose paracetamol after finding only 7% of adult asthma patients were sensitive to it.

Dr John Costello, clinical director of medicine at King's College Hospital in London, told BBC News Online warnings on aspirin and NSAID packets would help asthmatics.

"There are lots of companies who make these compounds and I think it would take legislation to get warning labels put on packets so people are aware that if they have asthma and are sensitive to aspirin they should not take it."

He added doctors also had to be more aware aspirin could trigger asthma, and should advise patients accordingly.

"It may be that people go to the doctor and say their asthma has been playing up but the doctors are not asking the right questions about what they have been doing which might have triggered it.

"They need to think about asking whether the patient has taken aspirin and if it may have provoked their symptoms."

'Check small-print'

A spokeswoman for the National Asthma Campaign said most people with asthma could take painkillers safely.

But she added some people may have adverse reactions.

"Just one tablet of aspirin may bring a severe, life-threatening attack of asthma."

She added: "When buying medicines such as cold relievers from a shop with no pharmacist, check if aspirin is listed in the small print on the back of the packet.

Dr Simon Fradd, chairman of the charity Developing Patient Partnerships, said the association between asthma and taking aspirin was well known.

But he added: "This paper makes it clear that that association is much wider, including all non steroidal anti-inflammatory drugs.

"It is essential that both family doctors and the public are aware of this risk."


SEE ALSO:


RELATED INTERNET LINKS:
The BBC is not responsible for the content of external internet sites


PRODUCTS AND SERVICES

News Front Page | Africa | Americas | Asia-Pacific | Europe | Middle East | South Asia
UK | Business | Entertainment | Science/Nature | Technology | Health
Have Your Say | In Pictures | Week at a Glance | Country Profiles | In Depth | Programmes
Americas Africa Europe Middle East South Asia Asia Pacific